Winter Storm, Weston
- When
- January 11, 7:00 AM MST to 9:00 PM MST
- Where
- Weston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
A strong winter storm moved across the Central Plains, bringing snow and gusty winds to much of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills, where nine inches of snow was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong winter storm moved across the Central Plains, bringing snow and gusty winds to much of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills, where nine inches of snow was reported. Wind gusts to 40 mph, combined with the snow, reduced visibilities to around a quarter of a mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 11, 3:43 AM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MST FRI JAN 11 2013
.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF TRACKING EWD
ACROSS THE WRN CONUS WITH CENTER OF UPPER LEVEL CIRCULATION NEAR
SALT LAKE. POWERFUL JET STREAK CAN BE SEEN ROUNDING BASE OF THE
TROF AND EJECTING NEWD NEAR THE FOUR CORNERS EARLY THIS MRNG. AT
THE SURFACE...COLD FRONT HAS PENETRATED ALL BUT OUR SCNTRL SD
ZONES...WITH PRES FALLS OVER CO INDICATING CYCLOGENESIS THAT AREA.
POWERFUL JET STREAK OF APPROX 150KTS WILL RAPIDLY EJECT NEWD FROM
THE FOUR CORNERS EARLY THIS MRNG AND INTO THE CNTRL PLAINS BY 18Z.
UPPER FORCING QUICKLY DEVELOP ACROSS OUR SWRN ZONES THIS MORNING
WITH SNOW RAPIDLY DEVELOPING IN THAT AREA...AND
SPREADING/EXPANDING NORTH AND EAST ACROSS THE CWFA DURING THE DAY.
ANY PATCHES OF -FZDZ ON THE SD PLAINS WILL END BY 18Z. BEST MID
LEVEL FRONTOGENETICAL LIFT AND UPPER DIVERGENCE ARE IN CLOSE
ALIGNMENT AMONGST THE MODELS FROM FAR ERN WY/SWRN SD...THE
BLKHLS..AND THROUGH WCNTRL SD WHERE WDSPRD 4 TO 7 INCHES CAN BE
EXPECTED BEFORE THE SNOW BEGINS TAPERING OFF LATER THIS EVE.
SLIGHTLY LESSER AMOUNTS CAN BE EXPECTED OUTSIDE OF THESE AREAS.
THE SNOW WILL BE HEAVY AT TIMES DUE TO THE EXPLOSIVE LIFT
EXPECTED. THE ONLY SAVING GRACE FROM HEAVIER SNOW AMOUNTS IS THE
SPEED OF THE SYSTEM WITH THE 500MB CIRCULATION CENTER MOVING
RAPIDLY FROM AROUND SALT LAKE AT 12Z TO CNTRL SD BY 18Z AND FAR
NRN MN BY 00Z THIS AFTN. UPSLOPE ENHANCED SNOWFALL IN THE NRN
BLKHLS AREA NOT LOOKING QUITE AS IMPRESSIVE.
IN ADDITION TO THE SNOW...NW WINDS GUSTING OVER 40KT AT TIMES
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW AND NEAR
WHITEOUT CONDITIONS AT TIMES. THESE WINDS ARE NOT EXPECTED TO
DIMINISH UNTIL SATURDAY AFTERNOON SO VERY POOR CONDITIONS WILL
CONTINUE INTO SATURDAY EVEN THOUGH THE SNOW WILL DIMINISH LATER
THIS EVE. WIND CHILLS TONIGHT AND EARLY SATURDAY WILL FALL TO 15
BELOW TO 30 BELOW ZERO.
THE ONLY APPRECIABLE CHANGE TO THE HEADLINES WAS TO EXPAND WINTER
STORM WARNINGS/ADVISORIES INTO SCNTRL SD WITH A SLIGHT SHIFT IN
FORCING TO THE SOUTH/EAST PROGGED BY THE LATEST MODEL RUNS.
COLD BUT MOSTLY DRY CONDITIONS WILL CONTINUE THROUGH SUNDAY NIGHT
BEHIND THE DEPARTING SYSTEM...WITH THE EXCEPTION OF A FEW -SHSN IN
THE BLKHLS ON SUNDAY AFTN/EVE WITH A FAST MOVING SHORT WAVING
EMBEDDED IN THE NW FLOW MOVING THROUGH ATOP STEEP LO LVL LAPSE
RATES.
EXTENDED...COLD AIRMASS REMAINS OVER THE AREA THROUGH MONDAY BEFORE
WARM AIR ADVECTS IN FOR TUESDAY. WITH ISENTROPIC LIFT DEVELOPING
OVER THE AREA...WILL CONTINUE WITH POPS OVER MUCH OF THE CWA. FOR
THE END OF THE WEEK...RIDGE OVER THE WRN CONUS WILL KEEP DRY
CONDITIONS OVER THE AREA AS A VARIETY OF WEAK SYSTEMS PASS TO THE
NORTHEAST.
EXTENDED...COLD AIRMASS REMAINS OVER THE AREA THROUGH MONDAY BEFORE
WARM AIR ADVECTS IN FOR TUESDAY. WITH ISENTROPIC LIFT DEVELOPING
OVER THE AREA...WILL CONTINUE WITH POPS OVER MUCH OF THE CWA. FOR
THE END OF THE WEEK...RIDGE OVER THE WRN CONUS WILL KEEP DRY
CONDITIONS OVER THE AREA AS A VARIETY OF WEAK SYSTEMS PASS TO THE
NORTHEAST.
&&
.AVIATION...12Z TAFS
WIDESPREAD IFR/LIFR CONDITIONS IN SN/BLSN ARE EXPECTED TO DEVELOP
OVER THE AREA THIS MORN INTO EARLY THIS AFT AS A WINTER STORM
SPREADS FROM SW TO NE ACROSS THE AREA. SN WILL DIMINISH LATE TONIGHT
INTO SAT MORNING...THOUGH AREAS OF BLSN WILL CONT IN GUSTY NW WINDS
REDUCING VIS TO IFR LEVELS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
SATURDAY FOR BENNETT-BUTTE-HAAKON-HARDING-JACKSON-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST SATURDAY FOR
MELLETTE-TODD-TRIPP.
WY...WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR WYOMING BLACK
HILLS.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
SATURDAY FOR NORTHEASTERN CROOK.
WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&
SHORT TERM...JOHNSON
LONG TERM....77
AVIATION...77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 437 AM MST FRI JAN 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 437 AM MST (537 AM CST) FRI JAN 11 2013 ...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SATURDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP OVER COLORADO TODAY AND TRACK NORTHEAST INTO THE UPPER MIDWEST BY SATURDAY MORNING. ARCTIC AIR WILL BE RAPIDLY DRAWN INTO THE SYSTEM TODAY...WITH WIDESPREAD SNOW DEVELOPING ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA THIS MORNING AND SPREADING THROUGH THE REST OF WESTERN SOUTH DAKOTA THIS AFTERNOON. SOME FREEZING DRIZZLE IS ALSO POSSIBLE THIS MORNING ON THE WESTERN SOUTH DAKOTA PLAINS BEFORE THE SNOW ARRIVES. SNOW TOTALS OF 4 TO 7 INCHES ARE EXPECTED ACROSS MUCH OF NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHWEST THROUGH WEST CENTRAL SOUTH DAKOTA. SLIGHTLY LESSER AMOUNTS ARE EXPECTED ACROSS FAR NORTHWEST SOUTH DAKOTA AS WELL AS SOUTH CENTRAL SOUTH DAKOTA. IN ADDITION TO THE SNOWFALL...VERY GUSTY NORTHWEST WINDS TO 50 MPH WILL CREATE EXTENSIVE BLOWING AND DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS AT TIMES THIS AFTERNOON AND TONIGHT. THIS WILL MAKE TRAVEL VERY DIFFICULT AND DANGEROUS. BITTERLY COLD WIND CHILLS OF 15 BELOW TO 30 BELOW ZERO ARE EXPECTED TONIGHT AND SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL DIMINISH EARLY SATURDAY...ALTHOUGH AREAS OF BLOWING SNOW WILL CONTINUE. WIND CHILLS SATURDAY MORNING WILL BE 15 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428823, 428820.